Abstract:Given an isolated periodic solution (limit cycle) $p = p(x,t)$ of a parabolic differential equation in a variable $u = u(x,t)$, local coordinates $(s = s(t),\;w = w(x,t))$ are introduced so that $w = 0,\;s = t +$ constant corresponds to $u = p$, and the equations for $s,\;w$ are of the form $ds/dt = 1 +$ higher-order terms, and $w$ satisfies the variational equation for $p$ on a subspace of codimension one. It is indicated how the method applies to ordinary differential equations, as motivation, and to hyperbolic equations, as an obvious extension.
P. Gould, Oscillations in nonlinear parabolic systems, Ph.D. thesis, Georgetown Univ., Washington, D.C., 1972.
J. K. Hale, Orindary differential equations, Interscience, New York, 1969.
- Jack K. Hale, Functional differential equations, Applied Mathematical Sciences, Vol. 3, Springer-Verlag New York, New York-Heidelberg, 1971. MR 0466837
- Philip Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964. MR 0171038
- A. Stokes, Local coordinates around a limit cycle of a functional differential equation with applications, J. Differential Equations 24 (1977), no. 2, 153–172. MR 433002, DOI 10.1016/0022-0396(77)90141-3
- Minoru Urabe, Geometric study of nonlinear autonomous oscillations, Funkcial. Ekvac. 1 (1958), 1–84. MR 99482
- S. D. Èĭdel′man, Parabolicheskie sistemy, Izdat. “Nauka”, Moscow, 1964 (Russian). MR 0167726
- Avner Friedman, Partial differential equations of parabolic type, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964. MR 0181836
- © Copyright 1976 American Mathematical Society
- Journal: Proc. Amer. Math. Soc. 59 (1976), 225-231
- MSC: Primary 35B10; Secondary 35K10
- DOI: https://doi.org/10.1090/S0002-9939-1976-0412569-8
- MathSciNet review: 0412569